HMH Maestro

Clinical Alerts

Epidural Analgesia with IV Antibiotics: 12 Ways to Prevent Look-Alike Errors

All LocationsOB/GYN

Overview: Patients on labor and delivery units have mistakenly received high doses of narcotics instead of IV antibiotics, due to look-alike infusion bags and overlooked warning labels. This can lead to death, seizures and respiratory arrest.

What you can do: Follow 12 precautions outlined by the ISMP.

Patients on labor and delivery have mistakenly received high doses of narcotics instead of IV antibiotics, due to look-alike infusion bags and overlooked warning labels, the Institute for Safe Medication Practices (ISMP) warns.

The recent drug shortage of bupivacaine and 100 mL bags of 0.9% sodium chloride contributed to the errors, as well as user errors associated with point-of-care barcode medication administration systems.

12 preventive measures you can take

Prescribing:

  1. Initiate and verify orders.
  2. Consider less toxic anesthetics.

Dispensing:

  1. Inform all practitioners when products or preparation processes change due to drug shortages or other reasons.
  2. Use a different size or shape container, or colored overwraps, for epidural analgesia to differentiate it from IV medications and infusions.
  3. Apply distinctive, large warning labels that state, “For Epidural Use Only,” in a standard color on both sides of an epidural analgesia bag.
  4. Have pharmacy dispense epidural analgesia along with the required yellow-striped epidural tubing to promote administration by the correct route.
  5. Scan each epidural infusion individually before placing it in the correct storage location (when technology allows).
  6. Define “patient readiness.”

Administration:

  1. Limit access to epidural analgesia.
  2. Reduce interruptions.
  3. Establish an admission process that ensures L&D patients have a barcoded ID band applied shortly after arrival and before non-emergent medications or solutions are administered. Conduct a time-out.
  4. Trace lines from their respective sources (and infusion pump) to the patient’s access into the body before making connections or administering medications or solutions.

For more information

Read Mix-ups Between Epidural Analgesia and IV Antibiotics in Labor and Delivery Units Continue to Cause Harm